News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Sickness Problem


 Gemi - Thu Jun 17, 2004 6:33 am

I have recently returned from the carribean. I suffer from Crohn's Colitis and take Pentasa tablets twice a day. While on holiday however, I didn't take the correct doses, quite often missing days completely (my boyfriend caused me a lot of stress on holiday and depression made me not care!) On the plane on the way home I started to suffer from stomach cramps and diarrhea.

The following day I went to the doctors because of 5 deep cuts on my legs and feet especially had become very painful (Which I got from horse riding on the beach, the rusty stirups and leather rubbed my skin away in various places) It turns out they had become infected and the doctor gave me antibiotics called 'Klarcid XL'. I mentioned the stomach problems but he told me to wait a few days to see if it calmed down.

After one day of taking the antibiotics, I was feeling sick and vomiting regularly, along
with a few other side effects like headaches, dizzyness, unable to sleep and more stomach pain. I phoned the doctor after taking 3 of the tablets who decided to change the tablets to 'Erythromycin'. The infection is slowly clearing up but I can't keep any food down and I'm still constantly feeling sick.

I haven't been able to keep food in me for three days and I have lost nearly half a stone. I was already underweight for my age and height! I have no energy left and can't face food at all now. Is this because the antibiotics are being taken on an empty stomach or could it be something else?

I can't go back to the doctors because I've only been at my new job 3 months and I think they are getting annoyed.

Please help!!
 Dr. Tamer Fouad - Thu Jun 17, 2004 1:50 pm

User avatar Gemi,
Its always a pleasure to see you hear again!

I am sorry to hear about the symptoms and the boyfriend problems ;)

Because you didnt take pentasa in the right doses your symptoms have recurred. Its nothing that can't be controlled by taking your pills again correctly.

Vomiting can be one of the symptoms related to the disease which is something we must exclude. But alot of the medication that you are taking, including pentasa, can cause vomiting. Your antibiotics should never be taken on an empty stomach. From your description it seems that the vomiting is more related to antibiotic than to the period when you stopped your pentasa. Is that correct? How about the diarrhea and pains are they getting any better?
Are you experiencing heartburn?

What worries me about the vomiting is that its continuous. You are losing alot of minerals and could easily become dehydrated. Meanwhile, ask your doctor about food supplements such as Ensure which meet full nutritional needs and are absorbed in the upper intestine. They can be bought over the counter.

Keep us posted.
 Gemi - Fri Jun 18, 2004 4:07 am

Hello. Thank you for your quick reply!

I was being sick on holiday occasionally, but more when i got home and started taking the antibiotics. I'm on a different kind of antibiotic now which haven't made me vomit yet, but I constantly feel like it. I have been taking them on an empty stomach because I haven't been able to face food. On the way home yesterday I had extremely bad stomach pains while driving and had to pull over, they lasted about 5 minutes, then they re-ocurred about 2 hours later. I did manage to eat some clear soup yesterday but I had stomach pains nearly straight after it.

Yes I have had heartburn. Is that related?

I've been extremely tired lately as well but think that is due to lack of energy!
 Dr. Tamer Fouad - Fri Jun 18, 2004 12:41 pm

User avatar Hi Gemi,

I asked about the heartburn because I was afraid the stomach pains could be somehow related to your pentasa. It's a drug that contains aspirin and this can cause stomach ulcers. I don't think that's the case with you but I think you should ask your doctor about taking an antacid or an H2 blocker to help reduce the acidity. This may also help with the pains.

I hope you'll be getting some rest during the weekend. You don't seem to be in any shape to go to work. If you are going to call your doctor please ask him about all in one food supplements. I am not sure if you have Ensure in the UK but it, or something similar would help at a time when you are eating so little.

Best regards,
 Gemi - Mon Jun 21, 2004 6:29 am

Hi, thank you for your reply. Feeling a lot better after the weekend. Still getting an 'aching/sick' feeling in my stomach shortly after eating, but I can now eat small amounts. I wasn't in a state to work last week, but did anyway.

I think our version of Ensure is 'Complan'. Is it a liquid supplement? If yes, it probably is and it's like milk - which I didn't like last time they tried that!

Thanks for all the help and suggestions. Great site!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here